Sorry, you need to enable JavaScript to visit this website.

Canada
Français    |    Text Size: A | A | A

Overdose! Minutes matter, know the signs and get help

With the opioid crisis reaching epidemic proportions in recent years, the issue of drug overdose is very much on the radar for discussion. We know the tragic results when opioid addiction and abuse end in death or lifelong disability, but what can we do about it.

Our greatest tool is education. The first hour after an overdose is critical in determining the long-term outcome for the victims. Will this be wake-up call seek treatment, or will it be the end of the line?

               Watch: Overdose awareness: The drug overdose signs you need to know

To put the problem in context, there were almost 4,500 opioid-related deaths in Canada in 2018. The overwhelming majority of these deaths were deemed accidental. These numbers have been climbing steadily for years, and there is no indication that the trend will turn any time soon. The problem is worst in British Columbia, but there is no part of the country where opioids aren’t killing people. Although other drugs do lead to overdose and death, opioids, and more specifically fentanyl, are by far the biggest problem. Fentanyl is considered stronger than heroin and morphine (up to 100 times more potent than morphine). To put the potency of fentanyl into perspective, on average, about 30 milligrams of heroin can be lethal; however, it only takes about 3 milligrams of fentanyl to kill an average-sized adult, which is why fentanyl overdoses can happen more often.

                 Watch: #AskThePharmacist: I hurt my back and my doctor prescribed pain medication. Aren’t they addictive? How do I make sure I don’t get hooked?

There are cases of people becoming addicted after being prescribed an opioid as a pain-killer, most opioid addiction begins when young people either buy the pain-killers illegally on the black market or take medication that belongs to their parents or loved ones. Once addicted, users may find that it takes higher and higher doses to get high, and the risk of overdose quickly grows.

                Watch: #AskThePharmacist: Why is it so bad to take someone else’s medication?

Given the statistics, many of us know someone who is struggling with an opioid addiction. We may be aware of it, or it may be a secret. Regardless, we each have an opportunity to potentially save a life if we know what to look for.

So, what are we likely to see if someone we know is overdosing on opioids? If you have a friend who is a frequent user, it’s easy to just think that they’re high. But on closer examination, there are some signs that are unmistakable:

  • The victim may be unconscious and unresponsive. Meaning you may not be able to shake them awake.

  • If they are awake, they may be unable to speak.

  • The victim’s face will likely be clammy. Their skin may turn an unnatural colour.

  • You may hear gurgling or choking sounds.

  • If the victim’s lips and fingernails are bluish or purple, this is definitely an overdose.

  • Their pulse will be very slow, or erratic, varying speeds.

  • Their breathing will be similarly slow or erratic.

  • If they can speak, it will be difficult to make out what they’re saying.

Ultimately, it’s very possible that the victim’s breathing and/or heart could stop, and then the situation becomes much more urgent. It’s very important to get help before that happens, as soon as possible after you observe that an overdose may be happening. Calling 911 is critical, but it’s equally important not to leave the victim alone, as they could fall, choke on vomit, or suffer cardiac arrest.

If you suspect someone has taken opioids, and you believe they are sleeping, it’s very important to try to wake them up if you observe any of the above signs, or notice that they are making unusual noises. If you suspect someone is overdosing, there are a few things you can do to improve their chances of survival.

  • Call 911.

  • If you are able to administer naloxone, do so. This is what first responders will do, but the earlier the victim gets it, the better.

  • If the victim loses consciousness, try to wake them up, even if you have to use mild pain to do so.

  • Even if they are conscious, it’s important to keep them as alert and focused as possible. Try to get them to talk to you.

  • If the victim stops breathing or if their heart stops and you know CPR, this is the time to use those skills.

Training in CPR and having a supply of naloxone are the two best ways that you can help to save lives in these situations, but if you don’t have those things, then calling for help as soon as possible and staying with the victim until help arrives are also important ways that you can improve their odds of surviving. Whether we’re talking about a close loved one or someone you just met, everyone deserves a second chance at life.

Related: #AskThePharmacist: I’m taking a few different medications on an ongoing basis. Can I still have a drink from time to time?

Express Scripts Canada